Alabama, 2020Flooding in Alabama, February 18, 2020
February 18, 2020 · NWS BMX · 2 events in 2 counties and zones
7 inches. A slow moving cold front initiated showers and thunderstorms across north central Alabama, producing rainfall totals of 2-3 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Broad southwest flow aloft over Alabama was juxtaposed with high PWATs near 1.7 inches. A slow moving cold front initiated showers and thunderstorms across north central Alabama, producing rainfall totals of 2-3 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 18, 11:44 AM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Feb 18, 11:44 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1144 AM CST Tue Feb 18 2020
.UPDATE...
For 18Z Aviation.
&&
.SHORT TERM...
/Updated at 0320 AM CST Tue Feb 18 2020/
Through Wednesday.
Rain chances will remain high through the morning in the east as the
first wave moves out of the area. Clouds remain thick for the day as
we await a second wave to work into the region during the afternoon.
With the possible break in rain, temperatures will have a chance to
get up into the mid 60s north to low 70s south before the widespread
rains set up after 3 pm. Once the sun sets the front will begin to
work through the region. Look for the front to be near or just south
of the I-85 corridor by sunrise on Wednesday. Lows for the night
will drop into the 40s in the northwest behind the front, to upper
50s ahead of the front. There is a growing concern for flooding
potential across portions of Central Alabama as the rain and storms
will train over an area that already received or will be receiving
1/2 to 1" of rain through sunrise this morning. There is a
possibility that the same areas could receive another 1.5 to 2.5" by
this time Wednesday morning. Given the fact the ground is still
quite saturated and creeks and streams are still quite high, this
amount of rain over a short window could result in localized flash
flooding. Therefore we have issued a Flash Flood Watch through 6 AM
Wednesday.
The front clears the area Wednesday morning before stalling out to
our south. Much of the afternoon will be dry across the area. By the
evening hours, southerly flow will return and lift moisture up and
over the front, thus increasing rain chances across the south and
eventually into the north overnight. Exactly how far north it works
by sunrise Thursday is questionable, but at this time it appears the
best chances will be along and south of the I-22/I-20 corridors.
16
.LONG TERM...
/Updated at 0320 AM CST Tue Feb 18 2020/
Thursday through Tuesday.
The cold front is stalled across our southern most counties as
another upper level shortwave trough lifts northeastward through the
area. This will lead to widespread rain along and to the north of
the frontal boundary most of the day. This round of rain will
generally be light stratiform rain with 0.5 - 1.5 inches total
with the highest chances in the southern half of Central AL.
Temps won't increase much due to the cold front remaining to our
south, so look for highs in the 40s. Lack of instability will
prevent any convective potential.
A secondary surge of cold/dry air finally pushes the rain south and
east of our area Thursday night, and by Friday morning, temperatures
across the north will have dropped into the upper 20s to low 30s.
Friday and Saturday will have mostly clear skies with highs in the
50s.
A trough moves through the Rockies and develops a surface low that
lifts through the Great Plains Sunday night into Monday. Guidance
continues to show this system bringing our next chance for rain, but
models have struggled with how the trough will evolve and what the
track of the low will be. Therefore, I've continued trending PoPs up
Sunday afternoon through Tuesday, but will hold off mentioning any
thunderstorm chances until guidance comes into better agreement.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
A front will bring periods of scattered rain and thunderstorms
this evening and overnight. Uncertainty remains on the coverage
of thunderstorms...so only included VCTS at each TAF site for
now. Low level moisture will remain abundant through the TAF
period...with generally LIFR to IFR ceilings statewide. Winds
remaining brisk in the morning could limit fog development
some...though still expecting around IFR visibilities during the
morning Wednesday. Any stronger shower or thunderstorm could
further lower ceilings or visibilities at each TAF site.
24
&&
.FIRE WEATHER...
Widespread rain is expected today through Wednesday. Highest
amounts of rainfall through this period will be along and south
of I-20. Low clouds and patchy fog are expected tonight, with
cloud decks remaining below 1kft through at least Tuesday evening.
Winds will be from the south ahead of an approaching front, then
becoming northerly as the front moves southward Tuesday night and
Wednesday. A second round of rain moves in Thursday behind the
front. Rain chances finally end Friday through Saturday as high
pressure builds in.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 66 47 55 42 44 / 100 90 30 40 60
Anniston 68 49 55 43 46 / 100 100 40 50 70
Birmingham 69 48 55 44 46 / 100 90 30 60 70
Tuscaloosa 70 49 56 46 48 / 100 90 30 70 80
Calera 69 50 56 45 47 / 100 100 40 70 80
Auburn 68 56 58 45 46 / 90 100 60 80 90
Montgomery 74 57 61 48 50 / 90 100 60 90 90
Troy 73 61 62 49 50 / 60 80 60 90 90
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
Flash Flood Watch through late tonight for the following
counties: Autauga...Bibb...Blount...Calhoun...Chambers...
Cherokee...Chilton...Clay...Cleburne...Coosa...Elmore...Etowah...
Fayette...Greene...Hale...Jefferson...Lamar...Lee...Marion...
Perry...Pickens...Randolph...Shelby...St. Clair...Sumter...
Talladega...Tallapoosa...Tuscaloosa...Walker...Winston.
&&
Hazardous weather outlook, Feb 18, 11:01 AM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1101 AM CST Tue Feb 18 2020
ALZ011>015-017>050-192015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1101 AM CST Tue Feb 18 2020
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Moderate to heavy rain today and tonight may lead to localized flash
flooding in low-lying or poor drainage areas. Rainfall totals
expected to be one to three inches with locally higher amounts.
Many river basins across Central Alabama are in flood stage. Please
see the latest river statements for specific details.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
River basins will continue to experience flooding over the next
several days. Please see the latest river statements for specific
details.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
today and tonight for flooding.
Flood, Cherokee
- When
- February 18, 2:00 PM CST to 4:00 PM CST
- Where
- Cherokee County, 2.99 mi SSW of Leesburg to 2.2 mi W of Lawrence
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.140, -85.770
Water covering County Roads 55 and Highway 411.
Flood, Blount
- When
- February 18, 2:00 PM CST to 4:00 PM CST
- Where
- Blount County, 0.57 mi E of Gum Spgs to 3.86 mi WSW of Summit
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.050, -86.660
Several roads flooded and impassible across northern Blount County. Some of the roads include County Road 30, Wright Road, Moman Road, and Old Scott Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Mississippi, February 18, 2020$69,000 · 8 events
- Damaging Wind in Georgia, February 18, 2020$25,000 · 55 kt wind · 1 event
- Winter Weather in New York, February 18, 20206 events
- Heavy Snow in Maine, February 18 to 19, 20206 events
- Flash Flooding in Arkansas, February 18, 20203 events
- Hail in Oklahoma, February 18, 20200.75 in hail · 3 events
- Winter Weather in Vermont, February 18, 20202 events
- Heavy Snow in New Hampshire, February 18, 20202 events
- Frost and Freeze in Oregon, February 18, 20201 event
- High Wind in Texas, February 18 to 19, 20201 event
- Flood in Arkansas, February 18 to 19, 20201 event
- Heavy Snow in Alaska, February 18 to 19, 20201 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878439, 878440.